Tornadoes · United States · Alabama · 2022
EF0 tornado, Lowndesboro to St Clair, Alabama, March 30, 2022
From Lowndesboro to St Clair, this EF0 tornado ran 2.9 miles across Lowndes County on March 30, 2022, touching down at 12:09 AM CDT and reaching 125 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 30, 2022
- Touchdown
- 12:09 AM CDT (05:09 UTC)
- Lifted
- 12:13 AM CDT (05:13 UTC)
- On the ground
- 4 minutes
- Path length
- 2.9 miles (4.7 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lowndes County
- Touchdown point
- 32.266, -86.613
- Lift-off point
- 32.307, -86.601
- Record number
- 2203302309-01
The damage survey
18 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong storm system approached Central Alabama on the afternoon of March 30th. A line of strong to severe thunderstorms moved west to east across the area during the evening and into the overnight hours. A few discrete supercell storms developed ahead of the main convective line as well. Damage from tornadoes, straight-line winds, and gradient winds ahead of the convective line was reported across numerous counties.||A total of 12 tornadoes occurred across Central Alabama. This included 3 EF2 tornadoes, 7 EF1 tornadoes, and 2 EF0 tornadoes. Widespread, significant tree damage and destruction of some residences occurred along the paths of the most intense tornadoes. There were no fatalities, but 2 injuries were reported in Bibb and Shelby Counties.
National Weather Service meteorologists surveyed damage in northern Lowndes County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. The tornado touched down at Fice Cemetery along Highway 80 on the south side of Lowndesboro, where a couple of trees were snapped. The tornado strengthened as it tracked northward toward the center of town along Broad Street. At Lowndes Academy, one building lost its metal roof. Numerous historic homes sustained minor roof damage, and a couple dozen very large mature trees were uprooted at these homes. Only one home sustained partial roof removal due to uplift along the front porch. The tornado weakened as it moved north of the historic district and eventually dissipated near the intersection of Broad Street and Brown Hill Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 30, 7:21 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 30, 7:21 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 721 PM CDT Wed Mar 30 2022 .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0700 PM CDT Wed Mar 30 2022/ The low level jet in excess of 50kts has spread over a large part of Central Alabama. These winds have mixed to the surface to near 50 mph. Several reports have been received of trees and power lines down, some structure damage, and power outages. These winds will continue until the semi-discrete line moves through. Please exercise extra caution with these high winds around. The convective line west of the area has become more semi-discrete over the past few hours. This may enhance the chances of severe wind gusts on top of the strong gradient winds as the line passes. Some activity has developed ahead of the main area of convection but has had a hard time sustaining a strong updraft. Expect this trend to continue. A narrow axis of moisture and instability was present ahead of the line but was pinched off somewhat. With all this said, there certainly remains a good chance of severe storms overnight with some weakening as the activity moves eastward. the tornado threat also exists due to hodograph curvature and the wind strength. A watch will remain in place through 1 am for much of the western two thirds of the area. 75 Previous short-term discussion: /Updated at 0153 PM CDT Wed Mar 30 2022/ Today through Tonight. A progressive line of thunderstorms has begun to take shape gaining intensity over Louisiana and quickly moving east at 45 to 50 mph. There will be several more hours before these storms begin to threaten our western counties, but non-thunderstorm gradient winds have already been increasing throughout the morning with gusts of 40- 45 mph measured at observation sites across Central Mississippi. A low-level jet of 50 kts was measured on the 12Z BMX RAOB this morning. Although slightly lower 850mb winds were measured on the 18Z BMX RAOB, we will see these low-level winds begin increasing again as the shortwave moves east. It still appears that boundary layer mixing may bring some of these higher winds to the surface as we continue through the afternoon with gusts of 40 to 50 mph possible. The Wind Advisory will remain in effect for the entire area through tonight. Stronger portions of the low-level jet will pass across our northwest counties where some locally higher gusts above 50 mph may occur. The High Wind Warning will continue for those areas through the evening. These windy conditions will be capable of causing sporadic tree fall and power outages across any portions of the area, but increasingly probable in higher elevation areas as well as areas within the High Wind Warning. The warm sector is slowly establishing, but our dewpoints still have some work to do. Low 60s are present across southwest Central AL with a gradient to upper 40s in the northeast while dewpoints have risen into the mid 60s in western Mississippi ahead of the line. Dewpoints should continue to slowly rise as strong, moist southerly flow provides a narrow corridor of 500-1000 J/kg MLCAPE ahead of the line. Although instability is expected to remain marginal, when combined with abundant wind energy characterized by a ~70kt LLJ and 60-70kts of progged eff. shear, it still appears likely that a significant primary threat of strong and damaging straight line winds will accompany the QLCS as it enters west Alabama late this afternoon/early evening. Winds will be especially maximized near line-embedded bowing segments where convective gusts up to 80 mph may occur. Additionally, large curved hodographs reflect eff. SRH of 400-450 m2/s2 which will surely lead to areas of rotation within the line. Given the limited range of instability, the ability for an updraft to sustain itself amongst such overpowering wind shear is still in question, but certainly appears that enough support will be in place for a risk of line embedded tornadoes. Storms will reach the MS/AL stateline as early as 5-6 PM then continue to quickly move east thereafter. The quick storm motions will limit the flood threat, and latest QPF has trended downwards. Nonetheless, accumulations of 1.5 to 2 inches will support an isolated flooding threat given the high water table caused by recent heavier rain events. As the line moves east this evening, instability will wane which should help to temper the intensity of storms, but some risk of damaging winds will continue for the eastern portions of Central AL until the line exits the area around 6-7 AM tomorrow morning. Thursday. Following the frontal passage, PoPs drop sharply as CAA takes hold and higher winds will subside. Expect temperatures to range from the mid 60s northwest to upper 70s southeast with cloud cover decreasing throughout the day. High pressure will begin building into the ArkLaTex and this will set up another period of generally calm conditions heading into the end of the week. 86 .LONG TERM... /Updated at 0331 PM CDT Wed Mar 30 2022/ For the extended forecast, models have trended drier over the weekend and removed rain chances for most of the area. Next chance of thunderstorms arrives in the Monday-Tuesday time frame. Adjusted rain chances based on timing in recent model solutions, but too early for details on severe potential. 14 Previous long-term discussion: /Updated at 0349 AM CDT Wed Mar 30 2022/ Friday through Tuesday Look for zonal flow to return on Friday on the backside of the stalled front to our south. A shortwave will slide north of the area by Saturday morning. Models are a little more in agreement that there will be enough moisture for a least a few showers areawide through Saturday morning, then clearing to the east. The one difference from yesterday is the models are also focusing on the southern edge, where moisture may rise from along the frontal zone. Either way the bulk of the rain will stay south. A return to dry air again on Sunday with the next system working late Monday and through Tuesday. Will need to keep an eye on this system as we draw closer and showers and storms will be likely and rainfall totals could be quite high. && .AVIATION... 00Z TAF Discussion. The forecast trend remain good. Windy conditions will exist through at least 06z north and 09z south. Some of the gusts may reach 50kts out of the south. These winds will be ahead of any convection. The convective line then moves in with a 2-3 hour window of possible severe thunderstorms. Have this activity moving into TCL around 02-03z, and progressing eastward to the remaining terminals through 08-09z. Winds may increase with the line, visibility and ceilings may also be impacted in the heaviest activity. Behind the line, showers last a few more hours with ceilings dropping to MVFR. Will monitor for possible inclusion of brief IFR. Winds also decrease behind the line and shift to the west. By 16-18z, ceilings should become VFR with winds out of the west around 10kts. 75 && .FIRE WEATHER... A line of strong to severe storms moves across Central Alabama tonight, bringing widespread rainfall and strong winds to the area. Rain will be exiting the area tomorrow morning. Ceilings below 2kft will be possible across portions of the area Thursday morning. 20ft winds will become westerly Thursday, at 8-12 mph through the day. 20ft winds become northwesterly by Friday, with speeds decreasing to 5-8mph. Minimum RH values will be in the 38-45 percent range Thursday, and 28-38 percent range on Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 70 40 66 38 / 100 10 0 0 0 Anniston 58 72 43 67 41 / 100 10 0 0 0 Birmingham 57 69 43 67 44 / 100 10 0 0 0 Tuscaloosa 55 69 43 69 44 / 100 0 0 0 0 Calera 59 71 45 69 45 / 100 10 0 0 0 Auburn 62 75 48 70 46 / 90 40 0 0 0 Montgomery 62 75 47 73 45 / 100 10 0 0 0 Troy 63 78 49 73 47 / 100 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT Thursday for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Hale... Jefferson...Lowndes...Marengo...Perry...Shelby...St. Clair... Tuscaloosa...Walker. Wind Advisory until 4 AM CDT Thursday for the following counties: Barbour...Bullock...Calhoun...Chambers...Cherokee... Clay...Cleburne...Coosa...Elmore...Etowah...Lee...Macon... Montgomery...Pike...Randolph...Russell...Talladega...Tallapoosa. High Wind Warning until 10 PM CDT this evening for the following counties: Fayette...Greene...Lamar...Marion...Pickens...Sumter... Winston. &&
Hazardous weather outlook, Mar 30, 4:11 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 411 AM CDT Wed Mar 30 2022 ALZ011>015-017>050-311215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 411 AM CDT Wed Mar 30 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely late this afternoon and overnight across all of Central Alabama. Primary threats include damaging wind gusts of 60 to 80 mph, tornadoes, and hail up to quarter size. Non thunderstorm wind gusts of 40 to 50 mph are possible through tonight across all of Central Alabama. Locally higher gusts are also possible. Wind gusts could lead to fallen trees or tree limbs resulting in property damage or power outages. Locally heavy rainfall will also be possible this evening and overnight which could lead to flash flooding in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed this afternoon through tonight.
In the hours before
Local storm report, Mar 30, 11:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG UNIVERSITY OF MONTEVALL 33.11N 86.87W
03/30/2022 SHELBY AL FIRE DEPT/RESCUE
ROOF DAMAGE TO BROOKE HALL ON MONTEVALLO
CAMPUS. APPARENT LATTER PORTION OF A TORNADO
TRACK.
&&
GMSLocal storm report, Mar 30, 11:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND DMG 1 WSW ASHBY 33.02N 86.94W
03/30/2022 BIBB AL FIRE DEPT/RESCUE
TREES DOWN ON ASHBY ROAD AND NEARBY ROADS.
LIKELY PART OF A TORNADO TRACK.
&&
GMSLocal storm report, Mar 30, 11:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM NON-TSTM WND GST BIRMINGHAM INTERNATIONA 33.57N 86.75W
03/30/2022 M52 MPH JEFFERSON AL ASOS
BHM REPORTED A 45 KT GUST.
0258 PM NON-TSTM WND DMG 2 E WATSON 33.64N 86.84W
03/30/2022 JEFFERSON AL TRAINED SPOTTER
TWO TREES DOWN ON SHADY GROVE ROAD IN
GARDENDALE.
0318 PM NON-TSTM WND DMG 1 NNE ANNISTON 33.68N 85.82W
03/30/2022 CALHOUN AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN VARIOUS
LOCATIONS ACROSS CALHOUN COUNTY.
0335 PM NON-TSTM WND DMG CENTRE 34.16N 85.67W
03/30/2022 CHEROKEE AL BROADCAST MEDIA
GAS STATION CANOPY BLOWN DOWN.
0345 PM NON-TSTM WND DMG 1 NW ALABASTER 33.26N 86.83W
03/30/2022 SHELBY AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN.
0400 PM NON-TSTM WND DMG VERNON 33.75N 88.11W
03/30/2022 LAMAR AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN
DOWN.
0528 PM NON-TSTM WND DMG DOUBLE SPRINGS 34.15N 87.41W
03/30/2022 WINSTON AL EMERGENCY MNGR
SEVERAL LOCATIONS WITH TREES DOWN ACROSS THE
COUNTY.
0530 PM NON-TSTM WND DMG 2 ENE LEEDS 33.55N 86.52W
03/30/2022 ST. CLAIR AL PUBLIC
TREE DOWN REPORTS AT SEVERAL LOCATIONS
ACROSS THE COUNTY.
0546 PM NON-TSTM WND DMG 2 SW BEESWAX CREEK PARK 33.16N 86.54W
03/30/2022 SHELBY AL PUBLIC
TREE DOWN ALONG HWY 28, TAKING DOWN A SET OF
POWERLINES AS WELL.
0610 PM NON-TSTM WND DMG 1 E FLATWOODS 33.24N 87.61W
03/30/2022 TUSCALOOSA AL PUBLIC
REPORTS OF TREES DOWN AND LARGE TREE
BRANCHES DOWN IN VARIOUS PARTS OF THE
COUNTY.
0620 PM NON-TSTM WND GST BIRMINGHAM INTERNATIONA 33.56N 86.75W
03/30/2022 M44 MPH JEFFERSON AL ASOS
44 MPH GUST AT THE BIRMINGHAM AIRPORT.
0630 PM NON-TSTM WND DMG 1 WNW UNIONTOWN 32.45N 87.52W
03/30/2022 PERRY AL EMERGENCY MNGR
A FEW TREES DOWN IN THE UNIONTOWN AREA DUE
TO GRADIENT WINDS.
0632 PM NON-TSTM WND DMG 1 WNW WOODSTOCK 33.21N 87.16W
03/30/2022 BIBB AL EMERGENCY MNGR
TREE DOWN, TAKING DOWN A SET OF POWERLINES
AS WELL.
0644 PM NON-TSTM WND GST TUSCALOOSA REGIONAL AIR 33.22N 87.61W
03/30/2022 M44 MPH TUSCALOOSA AL ASOS
44 MPH GUST AT THE TUSCALOOSA AIRPORT.
0653 PM NON-TSTM WND GST SHELBY COUNTY AIRPORT 33.18N 86.78W
03/30/2022 M44 MPH SHELBY AL ASOS
44 MPH GUST AT THE NWS OFFICE.
0700 PM NON-TSTM WND DMG HAMILTON 34.14N 87.98W
03/30/2022 MARION AL EMERGENCY MNGR
SCATTERED TREES DOWN IN THE COUNTY FROM
GRADIENT WINDS.
0700 PM NON-TSTM WND DMG VERNON 33.76N 88.11W
03/30/2022 LAMAR AL EMERGENCY MNGR
SCATTERED TREES DOWN IN THE COUNTY FROM
GRADIENT WINDS.
0700 PM NON-TSTM WND DMG 1 SW BIRMINGHAM FAIRGRO 33.49N 86.88W
03/30/2022 JEFFERSON AL EMERGENCY MNGR
ADDITIONAL REPORTS OF TREES AND POWER LINES
DOWNED DUE TO GRADIENT WINDS ACROSS THE
COUNTY.
0701 PM NON-TSTM WND DMG 1 S ONEONTA 33.94N 86.47W
03/30/2022 BLOUNT AL EMERGENCY MNGR
TREE DOWN REPORTS IN VARIOUS PARTS OF THE
COUNTY DUE TO GRADIENT WINDS.
0702 PM NON-TSTM WND DMG 1 ENE CENTREVILLE 32.95N 87.13W
03/30/2022 BIBB AL EMERGENCY MNGR
ADDITIONAL REPORTS OF TREES DOWNED ACROSS
THE COUNTY DUE TO GRADIENT WINDS.
0712 PM WILDFIRE 1 ENE RIVERCHASE GALLER 33.38N 86.80W
03/30/2022 JEFFERSON AL EMERGENCY MNGR
BRUSHFIRE HAS SPREAD TO THE ALPINE VILLAGE
APARTMENTS OFF LORNA ROAD IN HOOVER.
STRUCTURE FIRE REPORTED.
0713 PM NON-TSTM WND GST 5 NNE BLOUNTSVILLE 34.14N 86.55W
03/30/2022 M48 MPH BLOUNT AL PUBLIC
WIND GUST TO 48 MPH ON PERSONAL WEATHER
STATION.
0742 PM NON-TSTM WND GST 3 E JEMISON 32.97N 86.68W
03/30/2022 M44 MPH CHILTON AL PUBLIC
MEASURED GUSTS FROM VARIOUS PWSS IN CHILTON
CO. INCLUDE 44 MPH, 43 MPH, AND 41 MPH.
0753 PM NON-TSTM WND GST BIRMINGHAM INTERNATIONA 33.56N 86.76W
03/30/2022 M58 MPH JEFFERSON AL ASOS
CORRECTS PREVIOUS REPORT FROM BIRMINGHAM
INTERNATIONAL AIRPORT FOR REPORT TYPE. 58
MPH NON-THUNDERSTORM/GRADIENT WIND GUST
MEASURED AT THE BIRMINGHAM AIRPORT.
0801 PM NON-TSTM WND DMG PELL CITY 33.59N 86.28W
03/30/2022 ST. CLAIR AL EMERGENCY MNGR
TREE AND POWERLINE DOWN REPORTS IN VARIOUS
PARTS OF THE COUNTY.
0818 PM NON-TSTM WND DMG 2 ENE ALABAMA STATE CAP 32.38N 86.27W
03/30/2022 MONTGOMERY AL EMERGENCY MNGR
MONTGOMERY CITY AND COUNTY STARTING TO GET
CALLS FOR TREES DOWN DUE TO GRADIENT WINDS.
0827 PM NON-TSTM WND DMG 1 W GADSDEN 34.01N 86.02W
03/30/2022 ETOWAH AL EMERGENCY MNGR
TREES DOWN COUNTYWIDE DUE TO GRADIENT WINDS.
0847 PM TSTM WND DMG 3 W YORK 32.49N 88.34W
03/30/2022 SUMTER AL EMERGENCY MNGR
TREES DOWN ON CR2.
0853 PM TORNADO 5 WSW LIVINGSTON 32.56N 88.26W
03/30/2022 SUMTER AL FIRE DEPT/RESCUE
TORNADO DEBRIS SIGNATURE NOTED ON RADAR.
DAMAGE REPORTED INCLUDING SNAPPED TREES AND
STRUCTURAL DAMAGE.
0854 PM TSTM WND DMG 1 SW LIVINGSTON 32.57N 88.20W
03/30/2022 SUMTER AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ON CR 12 JUST OFF
11.
0903 PM TSTM WND DMG 2 SSW KIRK 33.22N 87.90W
03/30/2022 PICKENS AL EMERGENCY MNGR
DAMAGE TO A MOBILE/MANUFACTURED HOME.
POSSIBLE EXTENSION OF THE TDS TRACK NOTED TO
THE NORTHEAST.
0911 PM TORNADO 3 NW ELROD 33.28N 87.83W
03/30/2022 TUSCALOOSA AL OFFICIAL NWS OBS
TORNADO DEBRIS SIGNATURE NOTED ON RADAR.
0918 PM TORNADO 3 ENE ECHOLA 33.36N 87.75W
03/30/2022 TUSCALOOSA AL OFFICIAL NWS OBS
TDS NOTED ON RADAR.
0934 PM TORNADO 2 NNW HAMBURG 32.56N 87.30W
03/30/2022 PERRY AL OFFICIAL NWS OBS
TDS NOTED ON RADAR.
0942 PM TORNADO 4 N PUTNAM 32.08N 88.04W
03/30/2022 MARENGO AL OFFICIAL NWS OBS
CORRECTS PREVIOUS REPORT FROM 4 N PUTNAM FOR
EVENT TYPE. TDS NOTED ON RADAR.
0944 PM NON-TSTM WND DMG 1 ENE OXFORD 33.62N 85.83W
03/30/2022 CALHOUN AL EMERGENCY MNGR
SEVERAL REPORTS OF TREES AND POWERLINES DOWN
ACROSS THE COUNTY FROM GRADIENT WINDS.
0954 PM TORNADO 4 WSW OAKMULGEE 32.78N 87.12W
03/30/2022 PERRY AL OFFICIAL NWS OBS
TDS NOTED ON RADAR REACHING AT LEAST 13,000
FEET IN THE NEXT FEW SCANS. EITHER A NEW
TORNADO OR CONTINUATION OF THE PRIOR.
1007 PM NON-TSTM WND DMG 1 W HOKES BLUFF 34.00N 85.88W
03/30/2022 ETOWAH AL PUBLIC
TREE FELL FROM GRADIENT WINDS AND DESTROYED
A PIER.
1010 PM TORNADO 3 NNE TRIO 32.95N 87.01W
03/30/2022 BIBB AL OFFICIAL NWS OBS
CONTINUING TDS.
1011 PM TORNADO HOLT LOCK AND DAM 33.26N 87.45W
03/30/2022 TUSCALOOSA AL OFFICIAL NWS OBS
TDS NOTED ON RADAR.
1018 PM TSTM WND DMG 1 WSW ASHBY 33.02N 86.94W
03/30/2022 BIBB AL FIRE DEPT/RESCUE
TREES DOWN ON ASHBY ROAD AND NEARBY ROADS.
LIKELY PART OF A TORNADO TRACK.
1023 PM TSTM WND DMG 1 NE FAUNSDALE 32.47N 87.59W
03/30/2022 MARENGO AL TRAINED SPOTTER
SMALL TREES BLOCKING ONE LANE OF HWY 80 AND
REPORTS OF OTHER DAMAGE IN FAUNSDALE.
1027 PM TSTM WND DMG UNIVERSITY OF MONTEVALL 33.11N 86.87W
03/30/2022 SHELBY AL FIRE DEPT/RESCUE
ROOF DAMAGE TO BROOKE HALL ON UNIVERSITY OF
MONTEVALLO CAMPUS. POSSIBLE ASSOCIATED WITH
LATTER PART OF TORNADO TRACK.
&&Local storm report, Mar 30, 11:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG UNIVERSITY OF MONTEVALL 33.11N 86.87W
03/30/2022 SHELBY AL FIRE DEPT/RESCUE
ROOF DAMAGE TO BROOKE HALL ON UNIVERSITY OF
MONTEVALLO CAMPUS. WINDOWS WERE BLOWN OUT OF
A RESIDENCE HALL. A FEW TREES WERE ALSO
BLOWN DOWN IN THE SAME AREA. POSSIBLE
TORNADO.
&&
MALLocal storm report, Mar 31, 12:04 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG 1 NE FAUNSDALE 32.47N 87.59W
03/30/2022 MARENGO AL TRAINED SPOTTER
SEVERAL TREES DOWN IN THE AREA, SOME
BLOCKING ROADWAYS. FAUNSDALE BAR AND GRILL
AND FAUNSDALE COOP SUSTAINED ROOF DAMAGE.
POSSIBLE TORNADO.
&&
MALLocal storm report, Mar 31, 12:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND DMG 1 W ALTOONA 34.03N 86.32W
03/30/2022 ETOWAH AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR ALTOONA.
&&
MALThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
5.2 hours before the tornado, 101 km from the path. March 31, 2022.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -65 J/kg
- Surface CAPE
- 21 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.2 K/km
Birmingham, AL (KBMX), 12:00Z
6.8 hours after it, 101 km from the path. March 31, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84636 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Prattville (1A9), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 82 km away, was scanning. The volume nearest the touchdown began at 05:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 30, 2022
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 4:04 AM CDT | EF3 | Springdale tornado, AR | 5.2 | 350 | 7 | $20 million | |
| March 30 | 4:34 AM CDT | EF1 | Rockwall, TX | 0.5 | 50 | $500,000 | ||
| March 30 | 4:39 AM CDT | EF0 | Pittsburg, OK | 0.6 | 100 | $75,000 | ||
| March 30 | 6:25 AM CDT | EF1 | Red River, TX | 3.0 | 100 | $25,000 | ||
| March 30 | 7:47 AM CDT | EF1 | Johnson, AR | 3.5 | 400 | |||
| March 30 | 11:16 AM CDT | EF1 | Sabine, TX | 0.9 | 100 | $15,000 | ||
| March 30 | 11:41 AM CDT | EF1 | Newton, TX | 1.9 | 100 | $150,000 | ||
| March 30 | 11:53 AM CDT | EF0 | Natchitoches Parish, LA | 1.2 | 100 | $5,000 | ||
| March 30 | 11:53 AM CDT | EF0 | Natchitoches Parish, LA | 5.5 | 100 | |||
| March 30 | 12:05 PM CDT | EF1 | Natchitoches Parish, LA | 3.7 | 200 | $12,000 | ||
| March 30 | 12:20 PM CDT | EF1 | Bienville Parish, LA | 1.7 | 400 | |||
| March 30 | 12:22 PM CDT | EF0 | Natchitoches Parish, LA | 2.7 | 50 | |||
| March 30 | 12:28 PM CDT | EF1 | Jackson Parish, LA | 0.3 | 200 | $1,000 | ||
| March 30 | 12:37 PM CDT | EF1 | Vernon Parish, LA | 2.1 | 85 | $10,000 | ||
| March 30 | 12:42 PM CDT | EF1 | Jackson Parish, LA | 0.7 | 500 | |||
| March 30 | 12:44 PM CDT | EF1 | Jackson Parish, LA | 4.2 | 200 | $10,000 | ||
| March 30 | 1:53 PM CDT | EF1 | Richland Parish, LA | 7.4 | 1,000 | $50,000 | ||
| March 30 | 2:03 PM CDT | EF0 | Richland Parish, LA | 1.8 | 25 | $50,000 | ||
| March 30 | 2:10 PM CDT | EF1 | Franklin Parish, LA | 6.8 | 350 | $85,000 | ||
| March 30 | 2:51 PM CDT | EF2 | Madison Parish, LA to MS | 17.3 | 300 | $270,000 | ||
| March 30 | 3:19 PM CDT | EF1 | Bolivar, MS | 7.9 | 450 | $60,000 | ||
| March 30 | 3:31 PM CDT | EF1 | Bolivar, MS | 1.0 | 75 | 1 | $110,000 | |
| March 30 | 3:41 PM CDT | EF1 | Warren, MS | 6.0 | 100 | $20,000 | ||
| March 30 | 3:58 PM CDT | EF1 | Yazoo, MS | 16.6 | 700 | $110,000 | ||
| March 30 | 4:21 PM CDT | EF1 | Holmes, MS | 11.5 | 1,700 | 1 | $140,000 | |
| March 30 | 4:26 PM CDT | EF1 | Hinds, MS | 6.4 | 350 | $45,000 | ||
| March 30 | 4:37 PM CDT | EF1 | Panola, MS | 16.2 | 200 | 1 | $140,000 | |
| March 30 | 4:41 PM CDT | EF1 | Hinds, MS | 2.9 | 350 | $175,000 | ||
| March 30 | 4:43 PM CDT | EF1 | Hinds, MS | 8.5 | 200 | $280,000 | ||
| March 30 | 4:52 PM CDT | EF1 | Carroll, MS | 6.1 | 250 | $30,000 | ||
| March 30 | 4:56 PM CDT | EF1 | Madison, MS | 5.3 | 350 | $20,000 | ||
| March 30 | 5:23 PM CDT | EF0 | Franklin, IL | 4.0 | 100 | $62,000 | ||
| March 30 | 5:24 PM CDT | EF1 | Calhoun, MS | 7.6 | 100 | $60,000 | ||
| March 30 | 5:32 PM CDT | EF2 | Leake, MS | 10.7 | 1,200 | $850,000 | ||
| March 30 | 6:01 PM CDT | EF0 | Wayne, IL | 0.3 | 50 | $30,000 | ||
| March 30 | 6:11 PM CDT | EF1 | White, IL | 6.6 | 400 | $200,000 | ||
| March 30 | 6:12 PM CDT | EF1 | Tangipahoa Parish, LA | 6.4 | 150 | $250,000 | ||
| March 30 | 6:18 PM CDT | EF1 | Madison, TN | 8.5 | 175 | $500,000 | ||
| March 30 | 6:31 PM CDT | EF1 | Madison, TN | 7.1 | 250 | $300,000 | ||
| March 30 | 6:50 PM CDT | EF1 | Carroll, TN | 9.2 | 150 | $200,000 | ||
| March 30 | 6:59 PM CDT | EF1 | Vanderburgh, IN | 1.0 | 75 | $10,000 | ||
| March 30 | 7:16 PM CDT | EF0 | Monroe, MS | 7.7 | 150 | $50,000 | ||
| March 30 | 7:44 PM CDT | EF1 | Lamar, MS | 1.9 | 425 | $20,000 | ||
| March 30 | 7:44 PM CDT | EF0 | Lamar, MS | 7.3 | 25 | $35,000 | ||
| March 30 | 7:45 PM CDT | EF0 | Saint Tammany Parish, LA | 2.0 | 50 | |||
| March 30 | 8:01 PM CDT | EF0 | Clarke, MS | 2.1 | 125 | $35,000 | ||
| March 30 | 8:06 PM CDT | EF1 | Clarke, MS | 3.7 | 50 | $152,000 | ||
| March 30 | 8:08 PM CDT | EF2 | Noxubee, MS | 11.0 | 400 | 2 | $250,000 | |
| March 30 | 8:11 PM CDT | EF2 | Forrest, MS | 11.3 | 500 | $250,000 | ||
| March 30 | 8:24 PM CDT | EF1 | Lauderdale, MS | 6.8 | 200 | $50,000 | ||
| March 30 | 8:31 PM CDT | EF1 | Lauderdale, MS | 3.9 | 250 | $75,000 | ||
| March 30 | 8:43 PM CDT | EF1 | Wayne, MS | 0.5 | 50 | |||
| March 30 | 8:45 PM CDT | EF1 | Wayne, MS | 0.2 | 50 | |||
| March 30 | 8:46 PM CDT | EF2 | Perry, MS | 2.0 | 250 | |||
| March 30 | 8:47 PM CDT | EF1 | Wayne, MS | 1.9 | 30 | |||
| March 30 | 8:51 PM CDT | EF1 | Sumter, AL | 5.6 | 600 | |||
| March 30 | 8:55 PM CDT | EF1 | Wayne, MS | 0.3 | 50 | |||
| March 30 | 9:02 PM CDT | EF1 | Pickens, AL | 16.6 | 450 | |||
| March 30 | 9:10 PM CDT | EF1 | Greene, AL | 8.8 | 275 | |||
| March 30 | 9:12 PM CDT | EF2 | Choctaw, AL | 37.4 | 1,350 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.